Aa
A
A
A
Close
Vitamins & Supplements Community
360 Members
Avatar universal

took too much supplement. now problems. What happened?

Hi, I have done something very stupid. I was suffering from severe allergies and was not satisfied with the regular medication (antihistaminca, nasal sprays, saline rinses etc). I looked on the internet if there were any promising supplements that would help suppress my allergy symptoms (inflammation of sinuses, a lot of saliva, agitated, not sleeping well). I came across butterbur+feverfew.  It seemed promising and I thought I would give it a try, because I desperately wanted to feel better. I ordered the product online. The product worked remarkably well. When I took a few pills, the effects became apparent after 1 hour or so. I could concentrate better and the throbbing in the sinuses went quiet. I was super happy. The bottle said: use 1,2 or 3 caps daily. Because my allergy was so severe, I took about 30 per day. Yes, I know, way too much. Really stupid that I was willing to take such a big risk, but it felt great for about 6 weeks. I took 15 in the morning and 15 in the afternoon. I slept fine and just went about my days without worrying about my health and I even completely forgot I had an allergy at all. After a while however, I thought I was experiencing hearing loss and my hands started shaking. I didn't realize what was happening and kept taking the supplement for 3 weeks more. I started having heart palpitations and my coordination was decreasing. My ears were ringing and I was disoriented. I finally made the connection to the supplement and stopped taking it. After two days I noticed a significant recovery. My head became clearer my hands became a bit less shaky. Right now, it has been 12 days since I stopped. My hands still shake en my arm movements are still not very fluent. I'm so clumsy. (I'm only 24 years old). What had happened? I cannot find any record of butterbur having this kind of effect. Can feverfew cause this? Was the product contaminated with heavy metals? Did it contain pesticides? How reliable is NOW foods? Did someone else have this experience? I looked at their website and it seemed relatively safe.
3 Responses
15695260 tn?1443705964
You should seek help from your doctor regarding this as soon as possible.  We hope you are feeling better.
Avatar universal
I don't understand -- neither of these is the best allergy remedy.  Natural allergy remedies are pretty much anithistamines just as medication is, and pretty much most allergy meds were modeled after natural remedies but made stronger.  Butturbur is toxic in large quantities.  What these two remedies are most used for are migraines.  It's possible you were having a vascular problem, which causes migraine headaches.  But they also can have side effects if you take too much of them.  There's no lack of information about this.  Just because something is plant based doesn't mean it's safe to take in large quantities.  You might want to buy yourself some good herbals and read up on this stuff, or in the future see a naturopath or herbalist before using things you don't know anything about.  The internet is not a good place for beginners -- most of it is advertising, not factual information.
20819717 tn?1522390121
See a doctor as soon as you can, tell them exactly what you took, how much, and when, and see if they have any advice for you. Before trying large amounts of supplements again, check on drugs.com or with a professional who has no financial dependency on selling products.
4 Comments
Well, that's great advice but impossible in reality.  Drugs.com makes money on you, and is mostly there to sell info about drugs, not natural remedies.  In the American system of medicine it's just another element of commerce, and finding objective information about anything is difficult.  It takes good old fashioned book reading that can tell you historical uses, but there will never be good data on anything that can't be patented in the US unless we change our model of doing things.  Also, this is an old post, so hopefully the person is long recovered.
Or I should say, sell ads.
Drugs.com is the closest any consumer can get to unbiased information. Please read their editorial policy and list of sources before making sweeping judgments like this. https://www.drugs.com/support/editorial_policy.html
Not sure what you mean by sweeping judgments.  This is a website that, like MedHelp, makes money by selling ads.  That's all I was saying, responding to your suggestion that people see a professional or Drugs.com that don't have a financial dependency on selling products.  Both examples you gave have a financial dependency on selling products.  Drugs.com is also not a specialist in natural medicine -- it's a website started to copy information available first elsewhere about pharmaceutical products, such as on gov't websites, so you will click on their ads.  I'm not opposed to anyone using the site, but if you go on these sites you will see the exact same information almost to the word.  But it is not a site that knows anything about natural remedies -- just not their forte.  Just as going to a site that does specialize in natural medicine won't know a lot about pharmaceutical medicine.  It is what it is.  And you can get a lost closer to unbiased information by looking a lot harder at the people who do general research and the work they publish and the interviews they give on public radio and the like.  These folks really don't have any skin in the game at all, they're just trying to find the truth, which you won't find on Drugs.com -- what you will find is what's printed in the circular that comes with a pharmaceutical product, mostly, and what's first printed on sites such as the NIH website.  If that information is a lie from a pharmaceutical company, Drugs.com won't know it anymore than the consumer does, but an independent researcher checking on the results people actually have over the years will.  Again, commerce depends on selling your product, and that requires the focus to be on making money, not on the consumer except insofar as consumers have to buy the product so money is made.  That is done by advertising, or propaganda to use another word, mixing truth with untruth and leaving the bad parts unstated.  It is very easy to find information.  It is very hard to find truth, especially in healthcare where truth often is unknown.
Have an Answer?
Top General Health Answerers
363281 tn?1518219421
Nelson, New Zealand
Avatar universal
Arlington, VA
Learn About Top Answerers
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.